Fever in autoimmune diseases

Fever in Autoimmune Diseases

Fever is a common symptom seen in patients with autoimmune diseases. Some patients present with ongoing fevers, and after ruling out infections, the doctor will order an autoimmune evaluation or a rheumatology consultation.

What is fever?

Fever is a temporary rise in your body temperature, normally 37 Celsius degrees or 98.6 F. A temperature higher than 37.8 Celsius (100F) is considered a fever.  The rise in body temperature is a sign of your immune system being active and reacting to a foreign bacteria or virus. 

How long should you experience fever?

Usually, fevers should last for a few days. You should always consult your doctor when you experience a high fever, along with other symptoms (e.g, fatigue, rashes, vomiting, diarrhea, cough). Many times fever is a sign of an infection. Many infections, from respiratory to skin and gastrointestinal infections, can cause fever as an initial sign. This is a sign that your immune system is fighting a bacteria or a virus. Most times, the fever will decrease in a few days to one week.

When should fever raise the concern of autoimmune disease?

If you have persistent fevers for weeks or recurrent fevers, or periods of fever episodes that will come and go, you should discuss with your doctor the possibility of an autoimmune disease or autoinflammatory disease.

What autoimmune diseases can present with fever?

As mentioned before, fever is a sign of an overreactive immune system and can be seen in many autoimmune diseases. Here I will list a few common conditions where fever is frequently seen.

Autoimmune diseases causing fever
Autoimmune diseases causing fever

Rheumatic fever

Rheumatic fever is an autoimmune disease seen in some cases after an infection with Streptococcus bacteria that can affect joints, heart, skin, and brain. This is also called acute rheumatic fever, as fever is one of the main symptoms of the disease. Rheumatic fever can lead to valvular disease in children affected by this condition.

Systemic Erythematous Lupus

Fever is a common sign of active lupus disease, being a sign of an overactive immune system. A diagnosis of lupus can predispose you to a higher risk of developing infections. So, if you develop a fever, you should contact your rheumatologist and be evaluated for infection.

Rheumatoid arthritis

Joint pain, swelling of the joints, and low-grade fever can be seen in patients with rheumatoid arthritis. Fever is also a sign of the immune system attacking the joints. If you have rheumatoid arthritis and you are taking powerful medications like methotrexate or Humira, these will lower your immune system and you may develop infections more easily. In that case, the onset of fever can be a sign of a developing infection and you should contact your doctor immediately.

Giant Cell Arteritis

New onset of temporal area headaches, jaw pain, pain when you chew food, and fever in a patient over 60 years of age could be a sign of a form of brain vasculitis called giant cell arteritis. This is an emergency, and you should immediately be evaluated in the emergency room. This disease must be treated immediately as it can lead to vision loss and strokes.

Periodic fever syndromes

Periodic fever syndromes refer to diseases that cause periodic (episodic) fever that does not have an infectious cause. These diseases can be seen more frequently in children but can also be diagnosed in adults. In general, children with these syndromes are well between episodes. Many of these diseases are genetic. Familial Mediterranean fever (FMF) is the most common periodic fever syndrome. Patients present with recurrent episodes of fever, abdominal pain, joint pain, and swelling. As the name of the disease suggests, this disease affects people of Mediterranean and Middle Eastern descent

What medications can cause fever as a side effect?

Many medications (e.g, antibiotics, antidepressants, methyldopa) can cause fever as a side effect. However, in patients with autoimmune diseases treated with powerful immunomodulatory (Humira, Xeljanz, Rinvoq), immunosuppressive (e.g, methotrexate, leflunomide), or cytotoxic drugs  (e.g. rituximab, cyclophosphamide, mycophenolate mofetil) can develop fever as a complication of the treatment. These drugs can increase the risk of developing viral or bacterial infections or even opportunistic infections (e.g, tuberculosis, C. Difficile). If you are taking any immunosuppressive medications and you develop a fever, contact your doctor immediately.

 

This is an educational article that aims to broaden your knowledge, but it does not offer you medical advice. If you have an autoimmune disease and need help, you are welcome to check out our practice and get the help you need when you need it the most. Rheumatologist OnCall is a telemedicine rheumatology practice that broadens access to a specialist quickly when you need it the most and breaks geographical barriers. Check out the states where we are licensed to see patients in the US and reach out to us if needed. We are happy to serve you. 

  • Diana Girnita, MD, PhD, FACR

    Dr. Girnita is a physician-scientist double-board certified in rheumatology and internal medicine, trained at Harvard, with a PhD in immunology. She conducted award-winning immunology research and received the "Top Doc in Cincinnati" award before launching her direct-care/direct-pay Rheumatologist OnCall practice.

Disclaimer

All content shared on this site is for informational purposes only and is not a substitute for medical advice, diagnosis, or treatment. This site and its services do not constitute the practice of medicine. You should always talk to your health care provider for diagnosis and treatment regarding your specific medical needs. We don’t represent that any of the products or services offered through this site are safe, appropriate, or effective for you. We advise you to always seek the advice of a physician or other qualified health care provider regarding personal health or medical conditions. If you know or suspect you have a medical problem, contact a qualified healthcare professional immediately. If you’re experiencing a medical emergency, call 911.

Share This Article

Share on Facebook
Share on Twitter
Share on Linkdin
Share on Pinterest

Are you a returning patient?